EconPapers    
Economics at your fingertips  
 

The impacts of risk and competition on bank profitability in China

Yong Tan ()

Journal of International Financial Markets, Institutions and Money, 2016, vol. 40, issue C, 85-110

Abstract: Several rounds of banking reforms in China have aimed to increase the competitive condition and further enhance stability in the Chinese banking sector, while the joint effects of competition and risk-taking behaviour on the profitability in the banking sector have not been studied well enough so far in the literature. The current study contributes to the empirical literature by testing the impacts of risk and competition on profitability in the Chinese banking industry (state-owned, joint-stock and city commercial banks) over the period 2003–2011 under a one-step Generalized Method of Moments (GMM) system estimator. The results do not show any robust finding with regards to the impacts of competition and risk on bank profitability, while it is found that Chinese bank profitability is affected by taxation, overhead cost, labour productivity and inflation. The study provides policy implications to the Chinese banking industry and different ownership types of Chinese commercial banks.

Keywords: Bank profitability; Bank competition; Risk; GMM; China (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (124)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443115001043
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:40:y:2016:i:c:p:85-110

DOI: 10.1016/j.intfin.2015.09.003

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:intfin:v:40:y:2016:i:c:p:85-110